High Wind, Lubbock
- When
- December 10, 10:35 AM CST to 2:51 PM CST
- Where
- Lubbock forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
During the daytime of the tenth, a large positively tilted trough over the Great Basin amplified as a pair of short wave troughs moved across far West Texas and eastern New Mexico. This induced strong surface lee cyclogenesis in eastern Colorado into western Kansas.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
During the daytime of the tenth, a large positively tilted trough over the Great Basin amplified as a pair of short wave troughs moved across far West Texas and eastern New Mexico. This induced strong surface lee cyclogenesis in eastern Colorado into western Kansas. A strong jet streak of 90 knots at 500mb rotated over the region during the afternoon further enhancing the surface winds. Widespread stout surface winds resulted from this setup producing numerous high wind gusts and blowing dust.
Peak high wind gusts below were reported from the Texas Tech University West Texas mesonet:
67 mph at Guthrie (King County),|65 mph at Friona (Parmer County),|63 mph at Aspermont (Stonewall County),|63 mph at Slaton (Lubbock County),|61 mph at O'Donnell (Lynn County),|60 mph at White River Lake (Crosby County),|60 mph at Graham (Garza County),|58 mph at Paducah (Cottle County), and|58 mph at Northfield (Motley County).
Additionally, the automated surface observing system at Lubbock Preston Smith International airport recorded a peak wind gust of 67 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 10, 5:26 AM CST, 5 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 526 AM CST Fri Dec 10 2021 .AVIATION... VFR and LLWS will continue for the next couple of hours. Strong, westerly winds are expected to develop late this morning and affect all terminals. Significant cross winds on 17/35 at KLBB can be expected, with gusts up to 40 kt out of the west affecting the terminals. BLDU may result in visibility lowering into MVFR at times as well this afternoon. Winds will begin to gradually diminish in intensity after sunset, shifting to the northwest following passage of a cold front and becoming light by sunrise Saturday. VFR prevails after dust subsides this evening. Sincavage && .PREV DISCUSSION... /issued 320 AM CST Fri Dec 10 2021/ SHORT TERM... 08Z analysis indicates a gradually amplifying, positively-tilted trough pivoting over the Great Basin with a shortwave trough embedded within the broader flow and rounding the base over southern Nevada, with the infant stages of a developing baroclinic leaf ahead of it as mid-level frontogenesis intensifies over the Intermountain West. A secondary, more-compact shortwave trough was analyzed over northern Sonora with a pair of vorticity lobes (induced via horizontal shearing instability due to the largely barotropic state of the atmosphere over the eastern two-thirds of the CONUS) rotating northeastward over the Texas Panhandle and the east-central Great Plains; all of which is seen on water vapor imagery. The latter has resulted in the formation of a mid- and high-level cloud deck as a result of the increasing large-scale forcing for ascent and orographic processes off of the Rocky Mountains. At the surface, cyclogenesis of a 998 mb low has already commenced across southeastern Colorado, with a trough axis extending southward from the cyclone along the edge of the Mescalero Ridge in eastern New Mexico. The dryline was analyzed far east of the CWA (i.e. along the I-35 corridor) with a quasi-stationary draped across the Oklahoma and Kansas border. The aforementioned pair of shortwave troughs are forecast to phase by 10/12Z over the Big Bend region/far eastern New Mexico as the positively-tilted trough amplifies, with the attendant surface cyclone entering western Kansas while deepening to ~992 mb. The presence of a 500 mb jet streak approaching 90-100 kt rotating over the CWA will enhance the effects of downward momentum transport with windy conditions developing by the mid-morning hours. However, despite sufficient adiabatic warming processes from the strong westerly winds, the presence of high-level cloud debris is expected to offset the rate of deepening of the mixing heights. The earlier 10/00Z observed RAOBs to the west and southwest of the CWA (ABQ, EPZ, and TUS) support the prognosis of the forecast high-resolution vertical thermodynamic profiles this afternoon across the CWA with an expectation of unfavorable mixing depths evolving until after 18Z across the Caprock particularly. This will have implications towards temperatures and fire weather conditions this afternoon across the CWA, and the ongoing Fire Weather Watch is being maintained at this time due to a limited spatiotemporal window of Red Flag criteria. Please refer to the Fire Weather section below for more information. Regardless of fire weather, westerly winds between 30-35 mph with gusts up to 50 mph are expected from the late morning to the afternoon hours as the mid-level jet streak ejects northeastward and the 990 mb surface cyclone pivots into northeastern Kansas, resulting in a gradual decrease in wind speeds by 11/00Z. The Wind Advisory remains in effect between 10 AM and 6 PM CST. Blowing dust will reduce visibility as well, especially on the Caprock. Temperatures will also range from the lower 60s near the Texas/New Mexico state line and the middle 70s across the Rolling Plains. Later this evening, the quasi-stationary front will have already transitioned into a cold front, which will move through the CWA after dark. The rapid east-northeastward progression of the surface cyclone and mid /upper-level trough will alleviate the magnitude of the pressure rises post-FROPA, with breezy, northwesterly winds expected to follow (i.e. <=20 mph) while becoming light towards sunrise Saturday as the eastern periphery of a surface anticyclone centered over central Colorado builds into the CWA. Persistent CAA from the northwesterly breeze and a clearing sky will cause temperatures to fall into the upper teens across the extreme southwestern TX PH and into the middle 30s in the Rolling Plains by Saturday morning. Sincavage LONG TERM... Following the front tonight Saturday looks to be seasonably cool with highs generally in the 50s. The cool spell appears to be very short lived as southwest winds aloft quickly switch our surface winds back to the south and southwest. As such we expect to warm back into the 60s Sunday and then 70s for Monday through Wednesday with Wednesday being the Warmest day next week. Could approach 80 degrees in the Rolling Plains. Continued very dry air will probably raise fire weather concerns for Monday through Wednesday afternoons. An upper short wave is forecast to move through Colorado and northern New Mexico Wednesday. Depending on the timing of the short wave, fire weather concerns will likely be highest Wednesday. Toward the end of the week Thursday and Friday, models show lowering heights to our west with the ECMWF most agressive closing off an upper low coming through northern Mexico. We'll keep the low pops for Friday mainly east or south of us. FIRE WEATHER... Windy conditions are expected to develop later this morning, with westerly winds peaking between 30-35 mph in the afternoon and wind gusts up to 50 mph. The ongoing Fire Weather Watch is being maintained, though a heavily worded Fire Danger Statement will be issued, due to concerns with the spatiotemporal window for Red Flag conditions. Despite strong, westerly winds, the presence of cloud debris is expected to offset the maximum depth of vertical mixing heights, yielding temperatures that will range from the lower 60s near the Texas/New Mexico state line and into the middle 70s across the Rolling Plains. Furthermore, minimum relative humidity values are forecast to remain at or above 20 percent. While fuels are dry across the region (and critically dry across the extreme southwestern Texas Panhandle and parts of the northeastern Rolling Plains) with ERCs above the 75th percentile, the minimum RH values remaining behaved (at and above 20 percent) precludes the issuance of a Red Flag Warning this early morning. Trends will continue to be monitored. Later this evening, a cold front will move across the High Plains region, resulting in a wind shift to the northwest. However, winds will steadily decrease in intensity near sunset, with post-frontal winds generally below 20 mph while becoming less than 10 mph near sunrise with RH recovering above 40 percent across the Caprock and Rolling Plains. && .LUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 11 AM CST this morning through this afternoon for TXZ021>044. Wind Advisory from 10 AM this morning to 6 PM CST this evening for TXZ021>044. && 09
Hazardous Weather Outlook National Weather Service Lubbock TX 307 AM CST Fri Dec 10 2021 TXZ021>044-110915- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 307 AM CST Fri Dec 10 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. A Wind Advisory is in effect between 10 AM and 6 PM CST today for the entire region. Strong, westerly winds between 30-35 mph with wind gusts up to 50 mph are expected across the Caprock and Rolling Plains. Areas of blowing dust will reduce visibility, especially on the Caprock. A Fire Weather Watch also remains in effect between 11 AM to 6 PM CST today for the Caprock and Rolling Plains, as the combination of strong winds and relative humidity as low as 20 percent may result in critical fire weather conditions. A Fire Danger Statement is in effect between 11 AM to 6 PM CST due to elevated fire weather conditions regardless. Winds will begin to diminish in intensity near sunset, followed by the passage of a cold front from the north. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Dry and breezy conditions will result in the potential for elevated fire weather conditions each afternoon through Wednesday.
The national radar mosaic for the moment the first event began.
9 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988505, 988506, 988507, 988508, 988513, 988509, 988510, 988511, 988512.